Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 63, NWS Newport/Morehead City, NC

July 23, 20124 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 23, 2012, 8:26 PM EDT for 4 counties in North Carolina. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2012, 8:26 PM EDT (00:26 UTC)
Expired
Jul 23, 2012, 9:30 PM EDT
In force
64 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Duplin County, NC, Greene County, NC, Lenoir County, NC, Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 8:39 PM EDTTSTM WND DMG5 S Snow Hill, NCTREES DOWN ALONG HIGHWAY 258 NORTH
Jul 23, 8:48 PM EDTTSTM WND DMGWinterville, NCTREE SNAPPED IN HALF AND FELL THROUGH HOUSE ON COOPER STREET.
Jul 23, 8:56 PM EDTTSTM WND GST 55Kinston, NCKINSTON REGIONAL AIRPORT KISO OBSERVED A 55 MPH THUNDERSTORM GUST.
Jul 23, 9:15 PM EDTTSTM WND DMGLa Grange, NCTREE DOWN ON WEST WASHINGTON STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1760 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1760 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WUUS52 KMHX 240026
SVRMHX
NCC061-079-107-147-240130-
/O.NEW.KMHX.SV.W.0063.120724T0026Z-120724T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
826 PM EDT MON JUL 23 2012

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EASTERN NORTH CAROLINA
  PITT COUNTY IN EASTERN NORTH CAROLINA
  NORTHERN LENOIR COUNTY IN EASTERN NORTH CAROLINA
  NORTHWESTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM BRUCE TO 24 MILES
  WEST OF FAISON...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST
  OF FARMVILLE TO 27 MILES WEST OF MOUNT OLIVE...MOVING EAST AT 25
  MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FARMVILLE...
  CASTORIA...
  HOUSE...STATON...
  SHINE...LIZZIE...
  SNOW HILL...GREENVILLE...
  MAURY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEWPORT.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

&&

LAT...LON 3519 7816 3518 7807 3520 7802 3515 7790
      3518 7784 3534 7783 3538 7781 3542 7783
      3558 7782 3578 7750 3567 7717 3564 7717
      3555 7708 3555 7713 3552 7718 3542 7719
      3533 7743 3531 7743 3500 7816 3509 7818
TIME...MOT...LOC 0027Z 289DEG 20KT 3568 7749 3521 7854

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:54 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 23, 7:54 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
754 PM EDT MON JUL 23 2012

.SYNOPSIS...
A WEAK FRONT WILL APPROACH THE AREA FROM THE NORTH LATE TUESDAY
AND PUSH SOUTH ACROSS THE REGION EARLY WEDNESDAY. THE FRONT WILL THEN
QUICKLY LIFT BACK NORTH WEDNESDAY NIGHT. HIGH PRESSURE OFFSHORE
AND A TROUGH OF LOW PRESSURE INLAND WILL PRODUCE A SOUTHWEST FLOW
OF HOT AND HUMID WEATHER ACROSS THE AREA THROUGH LATE WEEK.
ANOTHER FRONT IS FORECAST TO STALL AND DISSIPATE OVER THE AREA
OVER THE WEEKEND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...
AS OF 750 PM MON...ADJUSTED POPS UP ACROSS THE NORTHERN HALF OF
THE FORECAST AREA THROUGH LATE EVENING DUE TO STRONG CONVECTION
MOVING THROUGH. NO OTHER CHANGES MADE.

CONVECTION MAY LINGER INTO LATE NIGHT HOURS ACROSS NORTHEASTERN
AREAS...AS MODELS INDICATE WEAK SHORTWAVE ENERGY SLOW TO EXIT THE
REGION OVERNIGHT. TEMPS WILL BE QUITE WARM WITH LOWS IN THE MID
70S INLAND TO NEAR 80 IMMEDIATE COAST.

&&

.SHORT TERM /TUESDAY/...
AS OF 330 PM MON...TUESDAY WILL FEATURE HOT TEMPERATURES AND
LITTLE CHANCE FOR PRECIPITATION...AS AREA WILL BE UNDER INFLUENCE
OF BRIEF RIDGING AND SUBSIDENCE AHEAD OF NEXT SHORTWAVE IN FAST
NORTHWEST FLOW ALOFT. THIS SHORTWAVE COULD TRIGGER ANOTHER ROUND
OF POTENTIALLY SEVERE THUNDERSTORMS...THOUGH THREAT WILL BE VERY
LATE IN THE AFTERNOON AND MORE LIKELY THE EVENING.

HAVE ISSUED A HEAT ADVISORY FOR TUESDAY AS COMBINATION OF HIGH
TEMPS IN THE MID 90S AND DEWPOINTS IN THE MID 70S LEAD TO HEAT
INDICES ABOVE 105 DEGREES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 330 PM MONDAY...STRONG TO SEVERE CONVECTION IS EXPECTED TO
BE ONGOING TUESDAY NIGHT AHEAD OF A WEAKENING COLD FRONT WHICH IS
FORECAST BY THE MODELS TO PUSH SOUTH THROUGH THE NORTHERN AREA
LATE TUESDAY NIGHT AND THE REMAINDER OF THE REGION EARLY WEDNESDAY.
RAIN CHANCES WILL RAPIDLY DIMINISH AFTER 06Z WEDNESDAY. SLIGHTLY
COOLER AND DRIER AIR (HIGHS IN THE UPPER 80S TO AROUND 90) IS
EXPECTED ON WEDNESDAY. WILL CARRY A SLIGHT CHANCE POP FAR WEST
WEDNESDAY AFTERNOON BUT NOT EXPECTING MUCH IF ANY ACTIVITY DUE TO
THE ADVECTION OF DRIER AIR. THERE COULD A FEW SHOWERS OR STORMS
WEDNESDAY NIGHT AS WARM ADVECTION OCCURS WITH THE RETREATING WARM
FRONT BUT WILL KEEP DRY UNTIL THERE IS BETTER SUPPORT IN THE
MODELS. THE HEAT AND HUMIDITY WILL RETURN QUICKLY ON THURSDAY AS
SOUTHERLY FLOW DEVELOPS AND 850 MB TEMPS RECOVER TO >/= 20C AND
PRODUCES HIGHS INLAND IN THE MIDDLE 90S. WILL CARRY A SMALL POP FOR
DIURNAL CONVECTION WITH MOST OF THE MODELS ONLY INDICATING
ISOLATED TO WIDELY SCATTERED ACTIVITY. THE HEAT CONTINUES
FRIDAY. THE INLAND/LEE/THERMAL TROUGH WILL SHARPEN AND MOVE INTO
THE COASTAL PLAIN WHICH COULD ENHANCE AFTERNOON/EVENING CONVECTIVE
ACTIVITY. HEAT INDEX VALUES BOTH THURSDAY AND FRIDAY WILL BE AOA
105 DEGREES AND HEAT ADVISORIES MAY BE NEEDED.

THE PERSISTENT NE UPPER TROUGH IS FORECAST TO AMPLIFY AGAIN OVER
THE WEEKEND INTO EARLY NEXT WEEK WITH A WEAKENING SURFACE COLD
FRONT JUMPING INTO THE LEE TROUGH POSITION AND STALLING AND
EVENTUALLY DISSIPATING. THIS WILL LEAD TO SLIGHTLY COOLER/NEAR
SEASONABLE/ TEMPERATURES WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUESDAY AFTERNOON/...
AS OF 750 PM MON...SCATTERED CONVECTION ACROSS THE AREA WILL
DIMINISH LATER THIS EVENING. ACTIVITY WILL LIKELY AFFECT PGV...ISO
AND EWN BUT STAY MAINLY NORTH OF OAJ. STORMS WILL DIMINISH IN
COVERAGE AND INTENSITY LATE THIS EVENING. WINDS WILL KEEP THE
BOUNDARY LAYER MIXED WELL ENOUGH SO DID NOT INCLUDE MENTION OF
FOG.

SOUTHERLY FLOW WILL CONTINUE THROUGH THE TAF PERIOD WITH HIGHER
GUSTS ASSOCIATED WITH ANY PRECIPITATION ACTIVITY. WHILE MODELS
STILL HINT AT FOG/STRATUS DEVELOPMENT UNDER CLEARING SKIES
OVERNIGHT...HAVE NOT BOUGHT INTO IT. GIVEN A POSSIBLE SHORTWAVE
TONIGHT...CONDITIONS WILL LIKELY NOT FULLY DECOUPLE MAKING THE
POSSIBILITY EVEN LESS. EXPECT SOME BLOWOFF FROM UPSTREAM
CONVECTION TO MOVE ACROSS THE AREA TONIGHT...INTO TOMORROW
MORNING. MODELS ALSO HINT AT ANOTHER SHORTWAVE RIDING THE RIDGE
ACROSS SE VA/NE NC TOMORROW MORNING...TO THE NE OF THE TAF SITES.
EXPECT DIURNAL CU TO DEVELOP IN THE AFTERNOON.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 330 PM MONDAY....PREDOMINANT VFR CONDITIONS EXPECTED
OUTSIDE OF SCATTERED THUNDERSTORMS AND BRIEF EARLY MORNING FOG OR
STRATUS. DIRER AIR IS FORECAST TO BRIEFLY BE OVER THE AREA FROM
WEDNESDAY INTO THURSDAY WITH LESSER CHANCES FOR THUNDERSTORMS.
HUMID/UNSTABLE AIR RETURNS LATE IN THE WEEK INTO WEEKEND WITH
BETTER COVERAGE IN SHOWERS AND THUNDERSTORMS EXPECTED.

&&

.MARINE...
SHORT TERM /THROUGH TUESDAY/...
AS OF 750 PM MON...CURRENT OBS MATCH UP WELL WITH FORECAST. NO
CHANGES MADE THIS EVENING.

SCA CONDITIONS LIKELY TO DEVELOP TONIGHT AS THERMAL TROUGH INLAND
AND BERMUDA HIGH OFFSHORE ACT TO STRENGTHEN SW GRADIENT. WINDS
WILL ALSO GUST TO 25 KT OR ABOVE ACROSS EASTERN PORTIONS OF
PAMLICO SOUND...SO HAVE INCLUDED THEM IN SCA AS WELL. SEAS WILL
INCREASE ACROSS THE WATERS IN RESPONSE TO TIGHTENING GRADIENT AND
REACH 6 TO 7 FEET FOR THE OUTER CENTRAL/SOUTHERN WATERS LATE
TONIGHT/EARLY TUESDAY.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 330 PM MONDAY...A COLD FRONT WILL PUSH SOUTH THROUGH THE
WATERS TUESDAY NIGHT INTO WEDNESDAY WITH MODERATE TO STRONG SW
FLOW SHIFTING TO NORTHWEST TO NORTH BEHIND THE FRONT AND
DIMINISHING TO 10-15 KT. ROUGH WAVES AROUND 6 FT WILL SUBSIDE TO
4-5 FT WEDNESDAY. LATE THURSDAY INTO THE WEEKEND MODERATE SW FLOW
AT TIMES WILL REDEVELOP AS A WEAK FRONT STALLS INLAND WEST OF THE
WATERS WITH SUSTAINED SPEEDS OF10-15 KT/15-20 KT. CHOPPY SEAS OF
3-5 FT ARE EXPECTED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY FROM 11 AM TO 6 PM EDT TUESDAY FOR NCZ029-
     044>047-079>081-090>095-098.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT
     TUESDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR AMZ152-154-
     156-158.

&&

SYNOPSIS...TL
NEAR TERM...HSA/TL
SHORT TERM...TL
LONG TERM...JME
AVIATION...HSA/LEP/JME
MARINE...HSA/TL/JME
Hazardous weather outlook, Jul 23, 4:40 PM EDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 PM EDT MON JUL 23 2012

NCZ029-044>047-079>081-090>094-242045-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
440 PM EDT MON JUL 23 2012

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON THROUGH
THE EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY EVENING.
THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. HEAT INDEX VALUES
ABOVE 105 DEGREES ARE EXPECTED AWAY FROM THE IMMEDIATE COAST
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-242045-
CARTERET-
440 PM EDT MON JUL 23 2012

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY
EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON THROUGH
THE EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY EVENING.
THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. HEAT INDEX VALUES
ABOVE 105 DEGREES ARE EXPECTED AWAY FROM THE IMMEDIATE COAST
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-242045-
ONSLOW-
440 PM EDT MON JUL 23 2012

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON THROUGH
THE EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY EVENING.
THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. HEAT INDEX VALUES
ABOVE 105 DEGREES ARE EXPECTED AWAY FROM THE IMMEDIATE COAST
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-242045-
OUTER BANKS DARE-OUTER BANKS HYDE-
440 PM EDT MON JUL 23 2012

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON THROUGH
THE EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY EVENING.
THE MAIN THREAT WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 23, 6:37 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
637 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     1 NW FARMVILLE          35.61N  77.60W
07/23/2012  E70 MPH          PITT               NC   SPOTTER

            THREE 14-INCH DIAMETER TREES SNAPPED IN HALF.

&&

EVENT NUMBER MHX1200349

HSA
Special weather statement, Jul 23, 7:15 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
715 PM EDT MON JUL 23 2012

NCZ098-240000-
ONSLOW-
715 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 800
PM EDT...

AT 716 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CATHERINE LAKE...OR ABOUT 10 MILES SOUTHWEST OF HALF MOON...MOVING
EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HALF MOON......
VERONA...NEW RIVER AIR STATION...JACKSONVILLE...PUMPKIN CENTER......
MIDWAY PARK...PINEY GREEN.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3464 7735 3467 7737 3467 7738 3465 7737
      3464 7738 3467 7767 3472 7769 3486 7766
      3487 7722 3484 7720 3483 7718 3482 7719
      3479 7717 3462 7718
TIME...MOT...LOC 2316Z 272DEG 18KT 3476 7759

5
Local storm report, Jul 23, 7:34 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
734 PM EDT MON JUL 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     OREGON INLET            35.80N  75.54W
07/23/2012  M61 MPH          DARE               NC   WEATHER FLOW

            MEASURED 53 KNOTS AT OREGON INLET.

&&

EVENT NUMBER MHX1200350

MELENDEZ
Special weather statement, Jul 23, 7:38 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
738 PM EDT MON JUL 23 2012

NCZ047-081-103-240045-
MAINLAND DARE-MAINLAND HYDE-OUTER BANKS DARE-
738 PM EDT MON JUL 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS OUTER BANKS DARE...MAINLAND
DARE AND MAINLAND HYDE COUNTIES THROUGH 845 PM EDT...

AT 738 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF RODANTHE
TO 8 MILES NORTHWEST OF RODANTHE TO 11 MILES WEST OF LAKE
WORTH...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...RODANTHE...WAVES...
SALVO.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. MANY LIGHTNING
STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY WINDS. IF
YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.

&&

LAT...LON 3559 7545 3580 7554 3577 7558 3568 7552
      3562 7572 3567 7576 3576 7558 3571 7600
      3565 7603 3570 7615 3554 7591 3561 7588
      3547 7551 3559 7577 3568 7551 3537 7549
      3537 7548
TIME...MOT...LOC 2338Z 308DEG 12KT 3578 7540 3566 7556
          3565 7596

5
Special weather statement, Jul 23, 7:54 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
754 PM EDT MON JUL 23 2012

NCZ044-240100-
PITT-
754 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT COUNTY THROUGH 900 PM
EDT...

AT 753 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER FALKLAND...FARMVILLE...AND FOUNTAIN...OR ABOUT 5
MILES NORTHEAST OF FARMVILLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BRUCE...GREENVILLE...
HOUSE...SIMPSON...STOKES...PACTOLUS....WINTERVILLE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3581 7731 3579 7726 3576 7726 3573 7717
      3572 7717 3570 7719 3568 7717 3564 7717
      3558 7711 3555 7710 3555 7713 3550 7718
      3544 7745 3549 7750 3551 7751 3553 7755
      3566 7769 3582 7740
TIME...MOT...LOC 2353Z 272DEG 19KT 3566 7753

8
Special weather statement, Jul 23, 8:15 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
815 PM EDT MON JUL 23 2012

NCZ044-079-091-240115-
GREENE-LENOIR-PITT-
815 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS LENOIR...PITT AND GREENE
COUNTIES THROUGH 915 PM EDT...

AT 815 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER SHINE...OR ABOUT 13 MILES NORTH OF LA
GRANGE...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CASTORIA...SNOW
HILL...LIZZIE...MAURY...HOOKERTON...ORMONDSVILLE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3550 7783 3566 7770 3548 7718 3547 7717
      3533 7735 3534 7740 3533 7743 3530 7745
      3526 7742 3523 7747 3538 7781 3540 7781
      3542 7783 3549 7783
TIME...MOT...LOC 0015Z 285DEG 21KT 3548 7775

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:15 PM EDTSpecial Weather StatementMHXGreene60 min
Jul 23, 8:16 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pamlico44 min
Jul 23, 8:32 PM EDTSpecial Marine WarningMHX88 min
Jul 23, 8:52 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Duplin, Greene, Jones, Lenoir and 3 more53 min
Jul 23, 8:58 PM EDTSpecial Weather StatementMHXDare47 min
Jul 23, 9:21 PM EDTSpecial Weather StatementMHXTyrrell39 min
Jul 23, 9:45 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Duplin, Jones, Onslow, Pamlico60 min
Jul 23, 9:55 PM EDTSpecial Marine WarningMHX65 min
Jul 23, 11:21 PM EDTSpecial Weather StatementMHXDuplin, Jones, Lenoir, Onslow54 min
Jul 23, 11:38 PM EDTSpecial Weather StatementMHXGreene, Pitt37 min
Jul 24, 12:18 AM EDTSpecial Weather StatementMHXBeaufort, Craven, Jones, Lenoir, Onslow, Pamlico57 min
Jul 24, 1:13 AM EDTSpecial Marine WarningMHX47 min
Jul 24, 1:17 AM EDTSpecial Weather StatementMHXPamlico58 min
Jul 24, 2:04 AM EDTSpecial Weather StatementMHXOnslow56 min
Jul 24, 3:08 AM EDTSpecial Weather StatementMHXCarteret, Jones67 min
Jul 24, 4:30 PM EDTSevere Thunderstorm WarningMHXDuplin, Greene, Lenoir, Martin, Pitt60 min
Jul 24, 4:46 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Duplin, Greene, Jones, Lenoir and 4 more59 min
Jul 24, 5:26 PM EDTSevere Thunderstorm WarningMHXDuplin, Onslow49 min
Jul 24, 5:28 PM EDTSpecial Marine WarningMHX62 min
Jul 24, 5:47 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Dare, Hyde, Jones, Onslow and 3 more58 min
Jul 24, 5:59 PM EDTSpecial Marine WarningMHX61 min
Jul 24, 6:04 PM EDTSevere Thunderstorm WarningMHXCarteret56 min
Jul 24, 6:08 PM EDTSpecial Marine WarningMHX67 min
Jul 24, 6:21 PM EDTSpecial Marine WarningMHX54 min
Jul 24, 6:28 PM EDTSevere Thunderstorm WarningMHXDare32 min
Jul 24, 7:03 PM EDTSpecial Marine WarningMHX42 min
Jul 24, 7:08 PM EDTSpecial Marine WarningMHX37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.